What is Pentazocine Overdose?
- Pentazocine is classified as a narcotic drug (opioid analgesic) that is produced synthetically. It helps relieve moderate to severe pain
- Pentazocine Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
What are the Causes of Pentazocine Overdose?
- Pentazocine Overdose is caused by the intake of Pentazocine containing drug in dosage that is higher than prescribed
- This intake could be accidental, or in some cases intentional, to bring self-harm
- It is sold as Algopent, Fortral, Fortulgesic, Litcon, Pentafen, and Talwin Nx among others
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Pentazocine Overdose?
The signs and symptoms of Pentazocine Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.
The signs and symptoms of Pentazocine Overdose may include
- Breathing difficulties
- Constipation, stomach cramps
- Increased heart-rate
- Increased or decreased blood pressure
- Feeling dizzy, headaches
- Convulsions or seizures
- Skin color may turn blue (cyanosis)
- Abnormal pupil size in normal light conditions (pinpoint pupils)
Individuals, who take pentazocine (which is an opioid drug), are known to have withdrawal symptoms that may include restlessness, increased heartbeats, diarrhea or vomiting, and goose bumps.
How is First Aid administered for Pentazocine Overdose?
First Aid tips for Pentazocine Overdose:
- Call 911 or your local emergency help number immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Take individual to emergency room (ER) for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Medically manage symptoms, such as abnormal heart rate and seizures
- Provide breathing support, if necessary
- The individual may be administered naloxone, which is an antidote, to counter the effects of the drug
- Administer activated charcoal to avoid absorbance of drug in the body
- Administer laxatives for elimination of drug from the body
Who should administer First Aid for Pentazocine Overdose?
First aid for Pentazocine Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Pentazocine Overdose?
- The prognosis of Pentazocine Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
- In most cases, the affected individuals can recover completely from the symptoms with early and appropriate medication
- In case of severe symptoms, Pentazocine Overdose can even be fatal; but, this is generally rare
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Pentazocine Overdose be Prevented?
Pentazocine Overdose can be prevented by:
- Always taking the right dose of medication at recommended times
- Avoiding drugs that might interact with pentazocine
- Talking to your healthcare provider, if recommended dose of pentazocine does not provide pain relief
- Refrain from self-medication
- Exercising caution while taking multiple drugs with pentazocine
- Keeping medications out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual